Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Omaha, NE

September 18, 2018Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 18, 2018, 3:22 PM CDT for Saunders County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2018, 3:22 PM CDT (20:22 UTC)
Expired
Sep 18, 2018, 4:00 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saunders County, NE

The radar

The Omaha radar (KOAX), 25 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:34 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 18, 1:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
134 PM CDT Tue Sep 18 2018

.UPDATE...
Issued at 121 PM CDT Tue Sep 18 2018

A number of boundaries to work with this afternoon, as the general
convection remains north of I80...however a couple of boundaries
have pushed south of I80...thus included some pops with these
boundaries moving into southwest Iowa and southeast Nebraska as
well. Did trim temperatures for parts of east central Neb. and
western Iowa. Instability fand downdraft CAPE is favorable near
the outflow boundary, however the outflow boundary is on the
southern periphery of the greater 0-6km shear for severe storms.

&&

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CDT Tue Sep 18 2018

A weak impulse moving into the region helped spur convection over
western Nebraska and southern South Dakota this early morning. At
the surface, a front continued to waffle across northeast
Nebraska. Overnight temperatures dipped into the low 60s north of
the front, with 70s across the majority of eastern Nebraska and
southwest Iowa.

The surface front will continue to shuffle south today, and
eventually stall just north of Interstate-80.  A few showers and
thunderstorms could creep into northern Nebraska this morning, with
precipitation chances increasing slightly into the afternoon. A few
storms could produce a bit of hail, given around 1500-2000 J/kg of
potential energy and modest shear and lapse rates. Temperatures in
far northeast Nebraska will top out in the low to mid 70s. Further
south, ahead of the front, hot and humid weather will continue to
dominate.  Highs will be close to 90 degrees along and south of a
line from David City to Omaha to Oakland, IA.  That's 10 to 15
degrees above normal for this time of year.

Showers and storms will continue to skirt around the forecast area
tonight and into Wednesday.  Latest CAM runs have suggested a more
northern track to precipitation Wednesday, leaving much of the area
dry.  Well above normal temperatures will persist tomorrow,
especially across southeast Nebraska and southwest Iowa, where highs
will once again drift into the low 90s.

.LONG TERM...(Thursday night through Monday)
Issued at 300 AM CDT Tue Sep 18 2018

Another shortwave will move across the northwestern CONUS
Thursday, aiding in the organization of the cold front and finally
pushing it through the region. Showers and thunderstorms will
become likely, primarily in the afternoon hours across southeast
Nebraska and southwest Iowa. Precipitation will move off to the
southeast Thursday night/Friday morning. Dry conditions will
return for the majority of Friday and continue through the
weekend.

Much cooler temperatures overspread the area as northerly flow fills
in behind the front, Friday.  It will feel like fall with highs
topping out in the upper 60s and lower 70s.  Relatively cool
temperatures in the mid 70s will linger through the weekend, but
expect gradual warming by early next week. Looking ahead, long term
model guidance suggests the pendulum will swing back the other way
by the middle of next week, as significantly cooler temperatures
return to the Great Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 121 PM CDT Tue Sep 18 2018

Will maintain scattered thunderstorms for KOFK through this
afternoon with some MVFR conditions. MVFR ceilings on the cool
side of the boundary possible overnight at KOFK. TCU developed
near KOMA...however that outflow boundary has slipped far enough
south to hold off on tsra mention there. Thunderstorm chances
continue this evening and overnight and for now included a few
hours at KOMA after 06Z. The front lifts north of KLNK, so with
low confidence at KLNK will metwatch for any potential
development.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Zapotocny
SHORT TERM...KG
LONG TERM...KG
AVIATION...Zapotocny
Hazardous weather outlook, Sep 18, 11:36 AM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1136 AM CDT Tue Sep 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1136 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible north of
Interstate 80. There is a marginal risk for severe storms, with
isolated one inch hail, gusty winds, and heavy downpours of rain
being the main threats.

Minor flooding will continue along the Missouri River
upstream of Lewis and Clark Lake in Knox County and in the vicinity
of Brownsville.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms possible north of Interstate 80 Wednesday,
with more widespread thunderstorm activity for all of eastern
Nebraska and western Iowa Wednesday night and Thursday. Though the
overall risk of severe storms is low over this period, a few stronger
storms are possible.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County. Minor flooding along the
Missouri River in the vicinity of Brownsville should subside by
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, however local
spotters may be needed for locally strong to severe storms.

Zapotocny

In the hours before

Special weather statement, Sep 18, 11:28 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1128 AM CDT TUE SEP 18 2018

IAZ043-NEZ015-034-181700-
Monona IA-Thurston NE-Burt NE-
1128 AM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHEASTERN BURT AND
SOUTHEASTERN THURSTON COUNTIES UNTIL NOON CDT...

At 1127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Anthon to 3 miles east of
Bancroft. Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms along
with heavy downpours of rain..

Locations impacted include...
Onawa, Whiting, Decatur, Macy, Mapleton, Blencoe, Castana, Turin,
Rodney, Lewis And Clark State Park and Kennebec.

LAT...LON 4187 9625 4217 9644 4222 9630 4221 9567
      4208 9567
TIME...MOT...LOC 1627Z 300DEG 37KT 4238 9579 4200 9651

ZAPOTOCNY
Special weather statement, Sep 18, 2:29 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
229 PM CDT TUE SEP 18 2018

NEZ043-044-050-051-182015-
Saunders NE-Butler NE-Colfax NE-Dodge NE-
229 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX...SOUTHERN
DODGE...NORTHEASTERN BUTLER AND NORTHERN SAUNDERS COUNTIES UNTIL 315
PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Schuyler, or 19 miles east of Columbus, moving
east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fremont, Schuyler, Wahoo, North Bend, Cedar Bluffs, Nickerson,
Inglewood, Prague, Morse Bluff, Octavia, Malmo, Leshara, Colon,
Rogers, Linwood, Abie, 7 Miles North Of North Bend, Fremont Lakes
State Recreation Area, Camp Eagle and Camp Cedars.

LAT...LON 4158 9701 4158 9644 4139 9643 4139 9647
      4137 9643 4131 9643 4122 9658 4136 9720
TIME...MOT...LOC 1928Z 282DEG 37KT 4140 9698

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:29 PM CDTSpecial Weather StatementOAXDodge46 min
Sep 18, 2:54 PM CDTSevere Thunderstorm WarningOAXSaunders36 min
Sep 18, 3:55 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders35 min
Sep 18, 4:00 PM CDTSpecial Weather StatementOAXOtoe30 min
Sep 18, 4:04 PM CDTSpecial Weather StatementOAXLancaster56 min
Sep 18, 4:08 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Sarpy, Saunders52 min
Sep 18, 4:13 PM CDTSevere Thunderstorm WarningOAXJohnson, Lancaster, Otoe32 min
Sep 18, 4:25 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy50 min
Sep 18, 4:35 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
Sep 18, 4:49 PM CDTSevere Thunderstorm WarningOAXCass, Otoe41 min
Sep 18, 11:28 AM CDTSpecial Weather StatementOAXMonona32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.